Is T3 Working?

I have been prescribed t3, reducing levo from 175 to 125mcg and added t3 (20mcg split dose twice per day). This is my 6th day taking it and I'm not feeling anything positive from it, in fact I feel worse. Hypo symptoms are coming back (finding it difficult to concentrate, headaches, tearful, very tired, brain fog).

I feel like its making me worse. I don't know what to do? is this normal as i see some people say they notice an instant lift after taking T3? i definitely haven't felt this. I am under the care of a private endo so will also see what she says.

Thanks

16 Replies

oldestnewest
  • You may need to be on T3 alone. The more I reduced T4 and increased T3 the better I became. If you are not converting T4 adequately into enough T3, your thyroid gland cells may not have enough to make you feel better. Levothyroxine is inactive - supposed to convert to T3. T3 is the Active hormone.

  • I've never had a lift from T3 even when I was taking 120mcg for a few days. I take my 25mcg T3 with 100mcg T4 in one dose before bed. The T3 calms the adverse side effects I experience on T4 only.

    You could try taking your T3 in one dose, in one dose with Levothyroxine, change to bedtime dosing if you normally take it in the morning, or vice versa.

    If none of the above work it may be that your Levothyroxine was reduced too much and you could raise it by 25mcg for a week and again the following week if the symptoms haven't resolved.

  • Thanks for the reply, my endo has said to increase t4 from 125 to 150 and reduce t3 to 10mcg so will give that a go. It's really hard to know whether to split the dose or take in one go, people seem to do very different things. I might try dosing before bed as I seem to have the worse symptoms about 2-3 hour after taking t3 so at least I'll be asleep this way xx

  • Hi T3 takes a month to reach max, re test TSH, T4 and FT3 after about 5 weeks, to check the levels. Do not be tempted to rush the increases.

    Jackie

  • Hi Jackie, so should I be taking the full 20mcg now or build up slowly? I feel terrible, don't know if I'm taking too much or not enough? I really thought t3 would make me feel better, not 100 times worse! Think I need to give my endo a call and see what she says.

  • Hi If not yet on the 20mcg prescribed, yes I would go up to it now. I really think it is best to split the dose and take 12 hours apart for symptoms and highs after 2-3 hours too.. I really think it is too early. What was your TSH, T4 and FT3, with ranges, before starting the T3? it makes a huge difference.I, like my Endo consider T3 a miracle drug but has to be used with bloods and great care as it does effect the heart., that is my findings not just my better docs!

    best wishes,

    Jackie

  • I think we may see the same endo? You recommended Dr B to me ages ago on here. My last bloods back in November were TSH 0.25 (0.27-4.2) FT4 21.3 (12-22) and FT3 4.5 (3.1-6.8). I just feel like i want to stop taking it, I can't focus at work and i'm very tearful, much worse than when I was on T4 alone. I didn't feel great on T4 alone but I didn't feel this bad. 2-3 hours after taking T3 I feel awful, definitely not getting a 'high'

  • Hi I thought so but was not sure.Your T4 was certainly a bit high and Ft3 lower than I like mine.I think I would do 2 things, continue now on the 20mcg for a bit longer, until a blood test. Also I would e mail karen and ask her to send the e mail on to Dr.B today. Then phone and check she has. dr. b quick at replying but we are all having a lot of problem with her new sec., karen so anything you ask to do, best to phone then and check it has been done.Dr. B is aware there is a problem, but seems to be worse now than when I told her! Put your hone number in the e mail too. . as she will not have her notes with her.

    looking at how your bloods were, the treatment does sound right to me. is your vit D definitely OK? When mine is too .,low it does definitely bring my thyroid right down.

    Jackie

  • I've spoken to Karen and Dr B said increase t4 up to 150 and just take 10 t3 for now. Thanks for your help, much appreciated xx

  • Good. She is always happy for patients to contact her, so never worry about it.

    Jackie

  • Hello. Is it possible to pm me with your Dr Bs details? I'm newly on T3 and not great.

    Many thanks.

    Joeyis7

  • hi sending,

    Jackie

  • Hi.

    I agree with Clutter.

    I know the received wisdom is to reduce your t4 by 50mcg and add in t3 but that approach caused me to become hypo. My experience is that 1mcg is not equal to 5mcg t4. So possibly you need to either reduce your t4 more gradually (possibly not below a certain level) or you need more t3.

    What you're describing - tearfulness, lack of focus - sounds exactly like what happens to me when I reduce my t4 beyond a certain point. No matter how much t3 I add, I feel terrible if my t4 goes too low.

  • Thanks that's really useful, my endo has said to up T4 to 150 and only take 10mcg of t3 so I will try that. Thanks for the reply. I think I expected too much too soon from the T3 x

  • That sounds like it will give you a much better chance of feeling the benefit of the t3. When I started adding t3 my doc said not to reduce t4 but to add 10mcg t3 to my usual dose and it really helped me. Within a week I had dropped a lot of fluid and the constipation resolved. Then at some stage doc did increase t3 to 20mcg and reduced t4 by 25mcg and that made me feel great. (Sadly it didn't last, but I think that's more to do with my thyroid wobbling from hypo to hyper. I'm still on t3/t4 and hope to work it out because it helped me feel so well after being on nothing but t4 and feeling miserable.)

    For me they're not interchangeable so just adding in more t3 doesn't help me if I'm not on enough t4.

    It's easy to 'expect too much' when you've been unwell and suddenly being given an alternative to t4 alone feels like being sprung from prison. :-) It's good to have hope! x

  • Hello. Is it possible to pm me with Dr Bs contact details?

    Thanks

    Joeyis7

You may also like...